Latest stream of conscience
blog
Search Resources

What You Should Know About Stevens-Johnson Syndrome

November 21, 2012

Stevens-Johnson syndrome (SJS) is a serious skin condition that causes a red / purple rash (known as erythema multiforme) to appear on the skin. It may be coupled with a fever and other flu-like symptoms. The external skin symptoms of this immune-complex syndrome alone can cause pain, while its internal component can spread to the gastrointestinal tract, the respiratory system and mucous membranes of the eyes, throat, nose or genitals. The risk of death can range from 10 percent to 30 percent depending on the severity of the rash.

The most common cause of Stevens-Johnson is an allergic reaction to medication. This means that one can help to prevent its onset and progression by simply monitoring medications and checking for rashes or the other symptoms noted above. Typically, the rash occurs within the first eight weeks of treatment. According to the Mayo Clinic and Medscape, medications that have been known to trigger such allergic reactions are:

 

  • Anti-gout medications, such as allopurinol
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), often used to treat pain
  • Penicillin and drugs in the Penicillin family, which are antibiotics used to treat infections
  • Anticonvulsant drugs, which are used to treat seizures (like Phenytoin, Carbamazepine, Oxcarbazepine (Trileptal), Valproic Acid, Lamotrigine / Lamictal, Barbiturates)
  • Modafinil (Provigil), used to treat sleep disorders such as narcolepsy
  • Mirtazapine, a noradrenergic and specific serotonergic antidepressant (NaSSA), used to treat mood disorders
  • TNF-alpha antagonists (e.g., infliximab, etanercept, adalimumab), drugs that are used to treat diseases such as rheumatoid arthritis, Crohn’s disease, psoriatic arthritis, juvenile rheumatoid arthritis and ankylosing spondylitis

 

Lamictal, commonly used to treat seizures disorders or to stabilize mood in persons with bipolar disorders, has also been linked to Stevens-Johnson syndrome. The medical literature suggests that the connection between Lamictal and SJS is due primarily to a physician’s failure to prescribe the medication as recommended.

It is very important to take note of any complications that may accompany the use of medications, and to immediately report any reactions to your physician.

It is crucially important to be vigilant whenever you, your children, your parents or other family members begin a new course of medication. You must look for fresh rashes or bumps, as they could be early signs of Stevens-Johnson syndrome. The easiest, least expensive and most effective way to clear up the problem is simply to stop taking the offending medication — which should never be done without consulting your medical care provider first. Moreover, it has been proven that the sooner the complex is found, the more quickly it will go away once steps have been taken to stop it.

One of the major dangers of Stevens-Johnson syndrome is infection, and if unchecked and untreated, sufferers may experience sepsis, which occurs when harmful bacteria and toxins spread throughout the body’s tissue and organs. This can often lead to death, which is why early detection is so crucially important.

Topic List
    1. More...